Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the characteristic roots of real matrices


Author: H. H. Schaefer
Journal: Proc. Amer. Math. Soc. 28 (1971), 91-92
MSC: Primary 15.25
DOI: https://doi.org/10.1090/S0002-9939-1971-0271126-2
MathSciNet review: 0271126
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If $ A$ is a real $ n \times n$-matrix whose absolute $ \vert A\vert$ has spectral radius 1, and if $ \varepsilon $ is a unimodular characteristic value of $ A$, then all odd (respectively, even) powers of $ \varepsilon $ are characteristic values of $ A$ (respectively, of $ \vert A\vert$). In particular, such $ \varepsilon $ must be a $ k$th root of unity for some $ k, 1 \leqq k \leqq 2n$.


References [Enhancements On Off] (What's this?)

  • [1] A. Brauer, On the characteristic roots of non-negative matrices, Proc. Advanced Seminar Recent Advances in Matrix Theory (Math. Res. Center U. S. Army, University of Wisconsin, Madison, Wis., 1963), Univ. of Wisconsin Press, Madison, Wis., 1964, pp. 3-38. MR 29 #5835. MR 0168575 (29:5835)
  • [2] M. Marcus and H. Mine, A survey of matrix theory and matrix inequalities, Allyn and Bacon, Boston, Mass., 1964. MR 29 #112. MR 0162808 (29:112)
  • [3] G.-C. Rota, On the eigenvalues of positive operators, Bull. Amer. Math. Soc. 67 (1961), 556-558; addendum 68 (1962), 49. MR 24 #A 1621. MR 0131773 (24:A1621)
  • [4] H. Wielandt, Unzerlegbare, nicht negative Matrizen, Math. Z. 52 (1950), 642-648. MR 11, 710. MR 0035265 (11:710g)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 15.25

Retrieve articles in all journals with MSC: 15.25


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1971-0271126-2
Keywords: $ n \times n$-matrix, characteristic value, unimodular spectrum
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society